Pennsylvania, 2005Damaging Wind in Pennsylvania, July 13, 2005
July 13, 2005 · NWS CTP · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 2
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Jul 13, 2:10 PM EST, 1 hour 10 minutes earlier.
Area forecast discussion, Jul 13, 2:10 PM EST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
310 PM EDT WED JUL 13 2005
.SYNOPSIS...
A MOIST TROPICAL AIRMASS HAS TAKEN GRIP OF THE REGION AND WILL
PERSIST THROUGH THE NEXT WEEK OR SO. THERE WILL BE A CHANCE OF
MAINLY DIURNAL SHOWERS/T-STORMS ALMOST EVERY DAY...WITH WARM
OVERNIGHT LOWS AND HUMID SEASONABLE DAY TIME HIGHS. HEAVY RAIN AND
LOCAL FLASH FLOODING WILL BE POSSIBLE AS WELL...WITH PWAT VALUES
NEAR 2 INCHES THROUGH THE NEXT SEVERAL DAYS.
&&
.SHORT TERM (TONIGHT THROUGH SATURDAY)...
PRETTY GENERIC FORECAST...WITH STAGNANT PATTERN. HAVE PAINTED MAINLY
40-50% POPS DURING THE AFTN/EVE...WITH 20-30% OVERNIGHT AND MORNING
HOURS TO REFLECT MOST LIKELY TIMES FOR CONVECTION. CAPE VALUES OF
NEAR 2000 J/KG WILL BE LIKELY THUR AFTN...SO PULSE STORMS WILL BE
LIKELY WITH MINIMAL SHEAR. THE MAIN PROBLEM WILL BE SLOW MOVING
T-STORMS THAT WILL PRODUCE VERY HEAVY RAIN IN SPOTS. MUGGY AND
UNCOMFORTABLE CONDS WILL CONTINUE...WITH HAZY SKIES AS WELL.
&&
.LONG TERM (SATURDAY NIGHT THROUGH WEDNESDAY)...
TROPICAL MOISTURE WILL BE PREVALENT ACROSS THE AREA THROUGH THE
WEEKEND...AS THE REMNANTS OF DENNIS FINALLY MOVE NORTH THRU THE
EASTERN GREAT LAKES. THIS WILL CONTINUE THE TREND OF MAINLY DIURNAL
CONVECTIVE SHOWERS/T-STORMS. WE MAY GET A DRY DAY MON...AS OP
GFS/MREF SHOWING A SHORT WAVE RIDGE MOVING ACROSS THE REGION. WARM
AND HUMID CONDITIONS WILL PERSIST THOUGH...WITH H850 TEMPS
CONTINUING TO RUN +1-2 STDEV. MAX TEMPS COULD REACH LOWER 90S IN
VALLEY LOCATIONS MON AND TUE. COLD FRONT PASSAGE STILL POSSIBLE BUT
NOT UNTIL WED TIME FRAME...AS THE UPR LVL PATTERN FINALLY SHOWING
SINGS OF SHIFTING BY MID TO LATE WEEK. MREF SHOWING LONG WAVE RIDGE
DEVELOPING IN WESTERN CONUS WITH POSITIVE H500 HEIGHT
ANOMALIES...AND A PRONOUNCED TROF DIGGING ACROSS THE GREAT LAKES.
&&
.AVIATION...
HAZE BY DAY AND AREAS OF FOG BY NIGHT WILL DOMINATE THE REGION. THIS
WILL PRODUCE MAINLY MVFR FLYING CONDITIONS DURING THE DAY AND MAINLY
IFR CONDITIONS OVERNIGHT TONIGHT. SOME LOCALIZED AREAS OF DENSER
FOG COULD PRODUCE LIFR CONDITIONS MAINLY IN VALLEYS AND NEAR WATER
BODIES.
IN ADDITION TO THE HAZE PROBLEM...THUNDERSTORMS OVER SOUTHWESTERN
AREAS...MAINLY FROM JOHNSTOWN AND SOMERSET SOUTHWARD TO THE MARYLAND
BORDER WILL REDUCE VISIBILITIES AND POSE A FLIGHT HAZARD. GUSTY
WINDS...SMALL HAIL...AND HEAVY DOWNPOURS WILL BE POSSIBLE IN THIS
AREA.
&&
.HYDROLOGY...
HAVE ISSUED A FLASH FLOOD WATCH FOR SW COUNTIES THRU THIS
EVENING...AS ISOLATED STORMS HAVE ALREADY DROPPED 2-3 INCHES OF RAIN
IN ONE HOUR EARLIER. THE POTENTIAL FOR FLASH FLOODING WILL CONTINUE
WITH STORMS CONTINUING TO DEVELOP ALONG A DEFORMATION ZONE ON THE
FAR EASTERN SIDE OF THE REMNANTS OF DENNIS ACROSS WESTERN PA. FLASH
FLOODING CONCERNS WILL CONTINUE INTO THUR AND FRI...BUT SPECIFIC
AREAS TOO DIFFICULT TO PINPOINT AT THIS TIME.
&&
.CTP WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FOR PAZ024-033-034 UNTIL 11 PM WEDNESDAY.
&&
SYNOPSIS...JPV
SHORT TERM...JPV
LONG TERM...JPV
AVIATION...GRUMM
HYDROLOGY...JPV
Hazardous weather outlook, Jul 13, 2:36 PM EST, 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
336 PM EDT WED JUL 13 2005
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-140834-
ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA-
COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-ELK PA-FRANKLIN PA-FULTON PA-
HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MCKEAN PA-
MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA-
NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER PA-
SCHUYLKILL PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA-
SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA-
UNION PA-WARREN PA-YORK PA-
336 PM EDT WED JUL 13 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.
.DAY ONE...REST OF TODAY AND TONIGHT:
SCATTERED SHOWERS AND THUNDERSTORMS WILL AFFECT PORTIONS OF CENTRAL
PENNSYLVANIA THIS AFTERNOON AND EVENING. THE STORMS WILL BE SLOW
MOVING AND HAVE THE POTENTIAL TO PRODUCE LOCALIZED FLASH
FLOODING...ESPECIALLY ACROSS THE LAUREL HIGHLANDS WHERE A FLASH FLOOD
WATCH HAS BEEN POSTED. THE SHOWERS AND THUNDERSTORMS WILL DIMINISH
AFTER SUNSET.
.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY:
A VERY HUMID AIRMASS WILL PERSIST ACROSS CENTRAL PENNSYLVANIA THROUGH
EARLY NEXT WEEK. THERE IS THE THREAT FOR AT LEAST SCATTERED SHOWERS
AND THUNDERSTORMS TO PRODUCE LOCALIZED FLASH FLOODING THURSDAY
THROUGH SUNDAY...MAINLY DURING THE AFTERNOON AND EVENING HOURS.
JPV
In the hours before
Local storm report, Jul 13, 11:15 AM EST, 4 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1215 PM EDT WED JUL 13 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 PM HAIL 3 NW ACOSTA 40.13N 79.08W
07/13/2005 0.75 INCH SOMERSET PA TRAINED SPOTTER
3 TO 4 MINUTES IN DURATION
&&
JPVSpecial weather statement, Jul 13, 12:03 PM EST, 3 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
103 PM EDT WED JUL 13 2005
PAZ033-131745-
SOMERSET-
103 PM EDT WED JUL 13 2005
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWEST SOMERSET COUNTY...
AT 100 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 14 MILES SOUTHWEST OF SOMERSET...NEARLY
STATIONARY. THE THUNDERSTORM WILL CONTINUE TO AFFECT RURAL AREAS OF
SOUTHWEST SOMERSET COUNTY THROUGH 145 PM.
WIND GUSTS TO 35 MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER ARE
POSSIBLE WITH THIS STORM.
FORECASTER: JPV
Special weather statement, Jul 13, 2:23 PM EST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
323 PM EDT WED JUL 13 2005
PAZ033-034-132130-
BEDFORD-SOMERSET-
323 PM EDT WED JUL 13 2005
...THUNDERSTORMS WITH HEAVY RAIN WILL AFFECT SOUTHERN SOMERSET AND
BEDFORD COUNTIES THROUGH 500 PM...
A CLUSTER OF SHOWERS AND THUNDERSTORMS PRODUCING VERY HEAVY RAIN
WILL MOVE NORTHWARD FROM THE MARYLAND PANHANDLE THIS AFTERNOON...
AFFECTING SOUTHERN BEDFORD AND SOMERSET COUNTIES AROUND 330 PM AND
CENTRAL SECTIONS BY AROUND 415 PM. THESE HEAVY RAINS WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.
ALSO...EXPECT INTENSE LIGHTNING FROM THESE STORMS. DO NOT SEEK
SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A
THUNDERSTORM APPROACHES.
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER STATEMENTS AND POSSIBLE
FLASH FLOOD WARNINGS FOR THE REST OF THIS AFTERNOON AND INTO THIS
EVENING.
FORECASTER: DEVOIR
Special weather statement, Jul 13, 2:29 PM EST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
329 PM EDT WED JUL 13 2005
PAZ033-034-132130-
BEDFORD-SOMERSET-
329 PM EDT WED JUL 13 2005
...THUNDERSTORMS WITH HEAVY RAIN WILL AFFECT SOUTHERN SOMERSET AND
BEDFORD COUNTIES THROUGH 500 PM...
A CLUSTER OF SHOWERS AND THUNDERSTORMS PRODUCING VERY HEAVY RAIN
WILL MOVE NORTHWARD FROM THE MARYLAND PANHANDLE THIS AFTERNOON...
AFFECTING SOUTHERN BEDFORD AND SOMERSET COUNTIES AROUND 330 PM AND
CENTRAL SECTIONS BY AROUND 415 PM. THESE HEAVY RAINS WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS. AREAS FROM SALISBURY EASTWARD THROUGH CALLIMON...
WELLERSBURG...HYNDMAN AND LAKE GORDON WILL BE PARTICULARLY
SUSCEPTIBLE TO HEAVY RAINFALL FROM THIS AREA OF THUNDERSTORMS.
ALSO...EXPECT INTENSE LIGHTNING FROM THESE STORMS. DO NOT SEEK
SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A
THUNDERSTORM APPROACHES.
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER STATEMENTS AND POSSIBLE
FLASH FLOOD WARNINGS FOR THE REST OF THIS AFTERNOON AND INTO THIS
EVENING.
FORECASTER: DEVOIR
Thunderstorm Wind, Columbia
- When
- July 13, 3:20 PM EST
- Where
- Columbia County, Benton
- Measured
- 75 kt (86 mph) estimated gust
- Injuries
- 2 direct, 0 indirect
- Reported by
- NWS STORM SURVEY
- Coordinates
- 41.200, -76.383
A thunderstorm produced straight line winds in and near the town of Benton. In Benton Park, where most of the damage was concentrated, 30 to 40 trees were downed. Several trees landed on buildings. At the Benton Rodeo grounds, two people were injured when tents collapsed. Several roofs were damaged, and several roads were blocked by fallen trees. Additional damage was seen in all directions from the park for a distance of about 3 miles.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in North Carolina, July 13, 20051 death · $150,000 · 1 in hail · 7 events
- Hail and Damaging Winds in Montana, July 13, 20051 injured · $4.8 million · 98 kt wind · 39 events
- Heat in California, July 13, 20051 death · 1 event
- Damaging Winds in Ohio, July 13, 2005$87,000 · 52 kt wind · 7 events
- Lightning Strike in Texas, July 13, 2005$100,000 · 1 event
- Damaging Wind in Texas, July 13, 2005$65,000 · 57 kt wind · 1 event
- Flash Flood in North Carolina, July 13, 2005$40,000 · 1 event
- Tornado and Flash Flood in Virginia, July 13, 2005$9,000 · F1 · 4 events
- Flash Flood in Pennsylvania, July 13, 2005$35,000 · 1 event
- Tornado in North Carolina, July 13, 2005$5,000 · F1 · 1 event
- Damaging Wind in New York, July 13, 2005$25,000 · 52 kt wind · 1 event
- Flash Flood in North Carolina, July 13, 2005$20,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5464584.